Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 47, NWS State College, PA

August 31, 2018Lebanon County, Schuylkill County, Pennsylvania

NWS State College, PA issued this river flood warning at Aug 31, 2018, 3:06 PM EDT for Lebanon County, Schuylkill County, Pennsylvania. It took effect at Aug 31, 2018, 4:00 PM EDT. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 3:06 PM EDT (19:06 UTC)
In effect from
Aug 31, 2018, 4:00 PM EDT
Expired
Sep 1, 2018, 5:14 AM EDT
In force
13 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lebanon County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 136 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek at Harper Tavern (HTVP1). The gauge peaked at 9.95 ft at Aug 31, 2018, 8:00 PM EDT.

actionminormoderate051008/3109/0109/02
Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

101 
WGUS41 KCTP 311906
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
306 PM EDT Fri Aug 31 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek At Harper Tavern

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC075-107-010706-
/O.NEW.KCTP.FL.W.0047.180831T2000Z-180901T0730Z/
/HTVP1.1.ER.180831T2000Z.180831T2100Z.180901T0130Z.NO/
306 PM EDT Fri Aug 31 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek At Harper Tavern
* until late tonight...Or until the warning is cancelled.
* At 3 PM Friday the stage was...7.2 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek is forecast to rise above flood stage by late this 
  afternoon and crest near 9.3 feet by this evening.  The 
  creek will fall below flood stage by tonight.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$
MC/JL
3 follow-up statements
924 
WGUS81 KCTP 312106
FLSCTP
Flood Statement 
National Weather Service State College PA
506 PM EDT Fri Aug 31 2018

...The Flood Warning continues for the following creeks in 
Pennsylvania...

  Swatara Creek At Harper Tavern

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later tonight.

&&

PAC075-107-010906-
/O.EXT.KCTP.FL.W.0047.000000T0000Z-180901T1021Z/
/HTVP1.1.ER.180831T2025Z.180901T0000Z.180901T0421Z.NO/
506 PM EDT Fri Aug 31 2018

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 5 PM Friday the stage was 9.2 feet and rising.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek will crest near 9.8 feet later this evening. The creek will 
  fall below flood stage after midnight tonight.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$
MC/JL
000 
WGUS81 KCTP 312338
FLSCTP
Flood Statement 
National Weather Service State College PA
738 PM EDT Fri Aug 31 2018

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued {**** enter generic timing 
for next issuance of this product. i.e. "late this evening"*****}

&&

PAC075-107-011138-
/O.EXT.KCTP.FL.W.0047.000000T0000Z-180901T1612Z/
/HTVP1.1.ER.180831T2025Z.180901T0300Z.180901T1012Z.NO/
738 PM EDT Fri Aug 31 2018

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 7 PM Friday the stage was 10.0 feet and cresting.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will crest near 10.0 feet this evening. The river will fall
  below flood stage by daybreak.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

HEAD
036 
WGUS81 KCTP 010914
FLSCTP
Flood Statement 
National Weather Service State College PA
514 AM EDT Sat Sep 1 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this morning.

&&

PAC071-133-012113-
/O.CON.KCTP.FL.W.0048.180901T1000Z-180901T2230Z/
/LNCP1.1.ER.180901T1000Z.180901T1200Z.180901T1630Z.NO/
514 AM EDT Sat Sep 1 2018

The Flood Warning continues for
  The Conestoga River At Lancaster.
* until this evening...Or until the warning is cancelled.
* At 4 AM Saturday the stage was 10.7 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by around 6 am 
  this morning and crest near 11.9 feet by around 8 am. 
  The river will fall below flood stage by this afternoon.
* At 11.0 feet...Grofftown Road will flood.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$

PAC075-107-010944-
/O.CAN.KCTP.FL.W.0047.000000T0000Z-180901T1612Z/
/HTVP1.1.ER.180831T2025Z.180901T0131Z.180901T0758Z.NO/
514 AM EDT Sat Sep 1 2018

The Flood Warning is cancelled for
  The Swatara Creek At Harper Tavern.
* At 5 AM Saturday the stage was 8.8 feet and falling.
* The river fell below flood stage at 4 AM Saturday.
* Flood stage is 9.0 feet.
* The river will continue falling to 4.6 feet by Monday morning.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 31, 3:00 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
300 PM EDT Fri Aug 31 2018

.SYNOPSIS...

It will remain warm and humid for over the next seven days. A
stalled out frontal boundary will stay near the Mason-Dixon line
through at least mid day Saturday keeping the chance for showers
and thunderstorms in the forecast. High pressure will ridge in
from the northeast later Saturday through early next week
bringing a decreased chance for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...

The radar lit up as expected over my SERN zones with severe
Flash Flooding in progress in portions of Lancaster County. .
SPC meso anal page shows a wedge of PWATs in excess of 2 inches
from the Chesapeake Bay up into SERN PA, with the mean flow out
of the S or SE into the area of deepest moisture.

Low level Theta-E field shows a weak boundary stalled from just
west of Chesapeake Bay north into Franklin County then westward.
Moderate instability is being acted upon by low level
convergence and weak upper divergence up into the right entrance
region of a mid/upper jet streak over SRN NY and NERN Pa
resulting in a small area of slow moving very heavy
thunderstorms. The risk for today will continue to be flooding
rains more than gusty/damaging wind.

The HRRR shows activity waning this evening with little more
than some scattered showers remaining after about 9-10PM. With
the easterly maritime flow expected to continue, we will likely
see precip transition into more of a light rain/drizzle scenario.

Mins will stay mild and in the 60s thanks to the extensive and
rather thick low level clouds. as the clouds move in.

&&

.SHORT TERM /SATURDAY/...

Saturday looks like it could be a rather gloomy and damp day
over much of the region as the surface high noses in from the
east continuing the maritime flow. By afternoon the best chance
for skies to brighten will be over my far NRN zones perhaps
along the NY border. While temperatures will not be especially
warm, dewpoints well up into the 60s to even mid 70s will make
for a sticky uncomfortable day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure sitting off shore will continue to affect the incoming
system. This will keep a lingering easterly flow through the
eastern half of the state. This could keep Saturday cloudy with
light precipitation possible. The further east you go the winds
get a more southerly direction which could bring some possible
afternoon brightening over the far western counties. The best
chance of showers on Saturday will be along the Mason Dixon and
adjacent counties where the PWAT anomalies are the highest.
Anomalous PWATS spread northward on Sunday. Moist south to
southwesterly flow across Central PA will give a better
opportunity for convection. Medium range guidance indicates a
return to hot and humid conditions Sunday through Wednesday, as
a subtropical ridge over the western Atlantic retrogrades
westward to the Mid Atlantic coast. The warm up should begin
Sunday, as stalled frontal boundary lifts north across Pa,
causing low level flow to veer to the southwest. Under the
influence of upper ridge, expect well above normal temperatures,
high humidity and scattered diurnally-driven convection each
day.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...

A moist easterly flow will support a rather extensive shield of
MVFR/IFR ceilings along with localized visibility restrictions
due to the scattered showers and locally heavy thunderstorms.

The most favorable conditions today will be over the NW part of
the flying area where KBFD will likely be on the western edge
of the MVFR cigs.

Persistent southeast flow, combined with overnight cooling is
likely to result in deteriorating cigs tonight. Model soundings
support the idea of widespread IFR/LIFR cigs late tonight with
occasional light rain/drizzle.

.Outlook...

Sat...AM low cigs/drizzle likely. Slow improvement in the
afternoon.

Sun...AM low cigs likely. Isold PM tsra impacts poss western Pa.

Mon-Wed...Patchy AM fog possible. Isold PM
showers/thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Fitzgerald/Ceru
AVIATION...La Corte
Hazardous weather outlook, Aug 31, 5:22 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
522 AM EDT Fri Aug 31 2018

PAZ004>006-010-011-037-010930-
Warren-McKean-Potter-Elk-Cameron-Tioga-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>035-041-042-045-046-049-050-010930-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Slow moving showers and isolated thunderstorms will produce
localized heavy rainfall amounts of over one inch in just 30 to 60
minutes. Ponding of water in poor drainage areas and rapid rises on
streams and creeks will be possible. The greatest threat for the
heavy rain will be during the mid to late morning hours across the
Central Mountains, and through the mid afternoon closer to the
Susquehanna Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-051>053-056>059-063>066-010930-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Slow moving showers and scattered thunderstorms will combine
with a nearly stationary frontal boundary and a very moist
airmass to bring the chance for highly localized, very heavy
rainfall in excess of 2 inches within just an hour or two.
The heavy rain could lead to rapid rises on small streams,
along with flooding of poor drainage areas in cities and towns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 31, 10:50 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      JONESTOWN               40.41N  76.48W
08/31/2018                   LEBANON            PA   911 CALL CENTER

            CARS SUBMERGED IN WATER.

&&

EVENT NUMBER CTP1802222

COLBERT
Local storm report, Aug 31, 11:10 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      JONESTOWN               40.41N  76.48W
08/31/2018                   LEBANON            PA   PUBLIC

            FLOODING OF QUARRY RD BETWEEN SWATARA RD AND SWEETBRIAR
            LANE.

&&

EVENT NUMBER CTP1802223

COLBERT
Local storm report, Aug 31, 11:11 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1111 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       JONESTOWN               40.41N  76.48W
08/31/2018  M4.78 INCH       LEBANON            PA   PUBLIC

            2 HR RAINFALL TOTAL.

&&

EVENT NUMBER CTP1802224

COLBERT
Local storm report, Aug 31, 1:56 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       ORWIGSBURG              40.65N  76.10W
08/31/2018  M3.00 INCH       SCHUYLKILL         PA   PUBLIC

            3 HOUR RAINFALL TOTAL.

&&

EVENT NUMBER CTP1802225

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:29 AM EDTAreal Flood AdvisoryCTPBlair3 hr
Aug 31, 6:47 AM EDTAreal Flood AdvisoryCTPCentre, Huntingdon, Mifflin3 hr
Aug 31, 9:41 AM EDTAreal Flood AdvisoryCTPLebanon2 hr
Aug 31, 9:58 AM EDTFlash Flood WarningCTPLebanon3 hr
Aug 31, 10:44 AM EDTAreal Flood AdvisoryCTPSchuylkill2 hr
Aug 31, 12:11 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 31, 1:02 PM EDTAreal Flood WarningCTPLebanon118 min
Aug 31, 1:31 PM EDTFlash Flood Warning EmergencyCTPLancaster9 hr
Aug 31, 2:19 PM EDTAreal Flood AdvisoryCTPYork3 hr
Aug 31, 2:55 PM EDTFlash Flood WarningCTPYork3 hr
Aug 31, 3:26 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 31, 3:35 PM EDTAreal Flood AdvisoryCTPLebanon115 min
Aug 31, 3:35 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Aug 31, 4:09 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland3 hr
Aug 31, 4:38 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Aug 31, 4:44 PM EDTFlash Flood WarningCTPAdams, Cumberland3 hr
Aug 31, 5:08 PM EDTFlash Flood WarningCTPYork3 hr
Aug 31, 5:44 PM EDTAreal Flood AdvisoryCTPLancaster2 hr
Aug 31, 6:13 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Aug 31, 7:35 PM EDTAreal Flood WarningCTPLancaster, York3 hr
Aug 31, 7:54 PM EDTAreal Flood WarningCTPYork3 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.